Can a chewed / crushed pill go down the wrong pipe like food/drinks can? And what is the result on absorption?
A friend (his nose is very damaged from years of abuse and there's definately holes in cartilage where there shouldn't be) chewed up a 2mg xanax and was in the process of swallowing it dry (no liquid, just chewed pill + saliva) when he simultaneously snorted air to clear a stuffy nose. Immediately, instead of the pill feeling like it had been swallowed, it felt like it had gone down his trachea to his lungs--the same feeling one gets when food or liquid goes down their windpipe/trachea and they say that "it went down the wrong pipe"
My friend tried caughing it up to re-swallow which he said worked somewhat, or he believed it did. He also drank lots of liquid thinking the powder was just stuck in an unusual place in his throat, but this had no effect at all.
5 mins later, it still feels like he managed to get the pill into his windpipe instead of his throat as it is irritating him.
1) Is this even possible given the right conditions?
2) Will a chewed up pill be absorbed in the trachea and other passageways as it goes to the lungs?
Will it be absorbed in the lungs?
-Also, is that a strong sign that his nasal passages are as damaged as he believes them to be?
Any input appreciated....
Results 1 to 3 of 3
- Join Date
- Feb 2010
- Join Date
- Sep 2009
2. Eventually, I would assume, but it's not really supposed to be there... I mean, the mucus will (should) eventually dissolve it and the drug will be absorbed as normal, but the whole process is much harder on your lungs because they have no physical means to break up the pill.
3. Aspiration can happen to anyone if you inhale sharply with stuff in your mouth.
This is called aspiration of a foreign body, and normally it requires medical treatment to get the foreign material removed with a bronchoscope.
If the pill in your friend's lungs is still bothering him I would get him/her to a doctor and tell them what's up.
it should come out in mucous. If he is freaking out, or gets weird/ uncomfortable sensations, I would advise a trip to the doctor.
answered, so I'm closing this.